Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 214, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2017, 5:22 PM CDT for Mitchell County, Texas. It was in force for 68 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2017, 5:22 PM CDT (22:22 UTC)
- Expired
- Jun 23, 2017, 6:30 PM CDT
- In force
- 68 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 105 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 5:35 PM CDT | TSTM WND DMG | Loraine, TX | POWER LINES REPORTED DOWN IN LORAINE. TIME ESTIMATED FROM RADAR. |
| Jun 23, 5:43 PM CDT | TSTM WND DMG | 1 W Loraine, TX | TRAIN DERAILMENT OCCURRED NEAR MILE MARKER 214 WEST OF LORAINE |
| Jun 23, 5:43 PM CDT | TSTM WND DMG | 2 Wsw Loraine, TX | TRAIN DERAILMENT OCCURRED JUST SOUTH OF MILE MARKER 223 NEAR LUCUS RD. |
| Jun 23, 5:43 PM CDT | TSTM WND DMG | 2 Wsw Loraine, TX | MULIPLE HIGH PROFILE TRAIN CARS DERAILED JUST SOUTH OF I-20 NEAR MILE MARKER 223 ALONG LUCUS ROAD. SURVEY TEAM ESTIMATES WIND SPEEDS TO BE ROUGHLY 90 MPH THROUGH THIS AREA. |
| Jun 23, 5:43 PM CDT | TSTM WND DMG | 7 Wsw Loraine, TX | TRAIN DERAILMENT OCCURRED JUST SOUTH OF MILE MARKER 223 NEAR LUCUS RD. |
| Jun 23, 5:45 PM CDT | TSTM WND GST 61 | Colorado City, TX | MODERATE TREE AND ROOF DAMAGE REPORTED. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 2522 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
246
WUUS54 KMAF 232222
SVRMAF
TXC335-232330-
/O.NEW.KMAF.SV.W.0214.170623T2222Z-170623T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
522 PM CDT FRI JUN 23 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Mitchell County in western Texas...
* Until 630 PM CDT
* At 522 PM CDT, a severe thunderstorm was located near Valley View,
or near Colorado City, moving southeast at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Colorado City, China Grove, Valley View, Loraine, Colorado City
Airport, Lake Colorado City, Champion Creek Reservoir, Lake
Colorado City State Park, Buford and Us-84 Near The Nolan-
Fisher County Line.
This includes Interstate 20 between mile markers 210 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3209 10098 3253 10098 3253 10066 3209 10067
TIME...MOT...LOC 2222Z 330DEG 35KT 3245 10078
HAIL...1.00IN
WIND...70MPH
$$
Strobin1 follow-up statement
044
WWUS54 KMAF 232254
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
554 PM CDT FRI JUN 23 2017
TXC335-232330-
/O.CON.KMAF.SV.W.0214.000000T0000Z-170623T2330Z/
Mitchell TX-
554 PM CDT FRI JUN 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR MITCHELL COUNTY...
At 553 PM CDT, severe thunderstorms were located in northeast
Mitchell County, moving southeast at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Colorado City, China Grove, Valley View, Loraine, Colorado City
Airport, Lake Colorado City, Champion Creek Reservoir, Lake Colorado
City State Park, Buford and Us-84 Near The Nolan-Fisher County Line.
This includes Interstate 20 between mile markers 210 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3209 10098 3253 10098 3253 10066 3209 10067
TIME...MOT...LOC 2253Z 330DEG 35KT 3219 10060
HAIL...1.00IN
WIND...70MPH
$$
33What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:46 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 23, 1:46 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
146 PM CDT Fri Jun 23 2017
.DISCUSSION...
A well defined cold front near LBB continues to move s with an ely
wind in advance assocd with surface low INVOF wrn PB. Meanwhile flow
aloft is from the nw with model indications of a minor shrtwv trof.
SB instability is focusing around the front (moreso just in wake
of it) with steep mid level LRs. There is good directional shear
along with sufficient bulk shear for at least a few severe storms,
anomalously high PWs favor local heavy rain too. Based on expected
frontal location storms will be favored to develop in NW CWFA
probably just prior to 00Z, tracking sewd. High resolution models
including HRRR/TTU WRF are in agreement. Highest PoPs are
warranted before 06Z/Sat. Post-frontal MSLP gradient favor breezy
conditions thru Sat PM, convection INVOF SW-S OK early Sat AM may
enhance winds some? Post-frontal high winds are still possible
thru GDP Mtns, but mixed signals in MOS data prevents issuance of
a headline ATTP, still very windy thru the GDP however. A wide
range of high temps is possible for any given locale on Sat, thus
low confidence temp forecast and as such a blended approach
suffices. Convective concerns are mostly decreased Sat, except
across the Lower Trans Pecos where best SB instability gathers. NW
mid level will persist thru Mon and atmosphere will have a chance
to "reload" with the possibility of nocturnal storms. Sun AM
storms are most favored across PB and late Sun night/early Mon AM
across farw and SE NM. Consistent signal in model data that 85h
temps will remain below 28C, even INVOF Rio Grande, and high temps
will likely be below normal into Tue. Mid level pattern will likely
exhibit a little more ridging from Tue-Thur with possible presence
of mid level theta-e ridge axis Thur, promoting an uptick in
precip coverage? Broadening cyclonic mid level flow will attempt
to suppress mid level ridge keeping temps in check late in the
extended, at least compared to the past week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 79 70 81 / 60 30 50 40
Carlsbad 67 84 69 88 / 20 20 30 40
Dryden 77 96 75 92 / 40 30 20 20
Fort Stockton 72 84 68 88 / 40 20 30 30
Guadalupe Pass 67 77 63 81 / 20 20 30 40
Hobbs 64 79 64 81 / 30 10 50 40
Marfa 66 84 64 86 / 20 30 20 20
Midland Intl Airport 69 82 67 84 / 50 20 40 40
Odessa 69 81 68 85 / 50 20 40 40
Wink 69 85 71 89 / 30 20 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Big
Bend Area-Crane-Davis/Apache Mountains Area-Ector-Glasscock-
Guadalupe Mountains-Loving-Marfa Plateau-Midland-Pecos-
Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&Hazardous weather outlook, Jun 23, 1:45 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 145 PM CDT Fri Jun 23 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 145 PM CDT Fri Jun 23 2017 /1245 PM MDT Fri Jun 23 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT A Heat Advisory remains in effect through early this evening for areas from the southern Permian Basin into the Big Bend. In addition, thunderstorms are possible this afternoon into this evening, particularly along the cold front. Some storms may become strong to severe, capable of producing damaging winds, large hail, and locally heavy rainfall. Brief, strong easterly winds are possible through Guadalupe Pass late tonight in wake of a cold front. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY There will be a chance for thunderstorms into the weekend. The main threats will be lightning and brief heavy rainfall and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across portions of Southeast New Mexico and the Permian Basin late this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jun 23, 4:44 PM CDT, 38 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 444 PM CDT FRI JUN 23 2017 TXZ057-074-080-081-232230- Van Horn and Highway 54 Corridor TX-Big Bend Area TX- Marfa Plateau TX-Davis/Apache Mountains Area TX- 444 PM CDT FRI JUN 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER...JEFF DAVIS...NORTHEASTERN PRESIDIO AND SOUTHWESTERN CULBERSON COUNTIES UNTIL 530 PM CDT... At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Marfa Municipal Airport, or 10 miles northwest of Marfa, moving southeast at 20 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Marfa, Fort Davis, Valentine, Davis Mountains State Park, Lobo, McDonald Observatory, Marfa Municipal Airport, Bloys Camp, Black Mountain, Paisano Pass, Ryan, Buffalo Trail Scout Camp, Indian Lodge and Fort Davis National Historical Site. LAT...LON 2992 10440 3083 10487 3094 10394 3004 10373 TIME...MOT...LOC 2143Z 337DEG 18KT 3041 10416
Local storm report, Jun 23, 4:48 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
448 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM FLASH FLOOD HOBBS 32.73N 103.16W
06/23/2017 LEA NM PUBLIC
MILLEN DRIVE EAST OF HWY 18 CLOSED DUE TO FLOODING.
REPORTS OF MULTIPLE CARS FLOATING ON THE SIDES OF THE
ROAD.
&&
JULIE.PHILLIPSONLocal storm report, Jun 23, 4:53 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
453 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM FLASH FLOOD HOBBS 32.73N 103.16W
06/23/2017 Lea NM PUBLIC
MILLEN DRIVE EAST OF HWY 18 CLOSED DUE TO FLOODING.
REPORTS OF MULTIPLE CARS FLOATING ON THE SIDES OF THE
ROAD AND ONGOING WATER RESCUES.
&&
JULIE.PHILLIPSONLocal storm report, Jun 23, 4:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
455 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND DMG HOBBS 32.73N 103.16W
06/23/2017 LEA NM PUBLIC
HORSE BARN BLOWN INTO A SOLAR PANEL ARRAY AT NEW MEXICO
JUNIOR COLLEGE. TIME ESTIMATED FROM RADAR.
&&
JULIE.PHILLIPSONLocal storm report, Jun 23, 4:57 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
457 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG HOBBS 32.73N 103.16W
06/23/2017 Lea NM PUBLIC
HORSE BARN BLOWN INTO A SOLAR PANEL ARRAY AT NEW MEXICO
JUNIOR COLLEGE. TIME ESTIMATED FROM RADAR.
&&
JULIE.PHILLIPSONLocal storm report, Jun 23, 5:08 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
508 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG HOBBS 32.73N 103.16W
06/23/2017 LEA NM COUNTY OFFICIAL
LARGE SECTION OF ROOF BLOWN OFF OF ALBERTSONS STORE ON
NORTH GRIMES
&&
JULIE.PHILLIPSONThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 3:37 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 53 min |
| Jun 23, 4:19 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 56 min |
| Jun 23, 4:27 PM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Jun 23, 4:38 PM CDT | Special Weather Statement | MAF | Culberson | 67 min |
| Jun 23, 4:43 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 62 min |
| Jun 23, 4:44 PM CDT | Special Weather Statement | MAF | Jeff Davis, Presidio | 46 min |
| Jun 23, 5:05 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Gaines, Martin, Midland, Winkler | 55 min |
| Jun 23, 5:44 PM CDT | Flash Flood Warning | MAF | Andrews, Dawson, Ector, Gaines, Martin, Midland | 3 hr |
| Jun 23, 5:51 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 54 min |
| Jun 23, 5:53 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 67 min |
| Jun 23, 5:54 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Glasscock, Martin, Midland | 66 min |
| Jun 23, 6:16 PM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Jun 23, 6:27 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 26 min |
| Jun 23, 6:46 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reeves, Upton, Ward | 59 min |
| Jun 23, 6:49 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Glasscock, Howard, Martin | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.